Serotonin (5-hydroxytryptamine, 5-HT) shifts the phase of the circadian rhythm in the eye of Aplysia. We have examined the role of cAMP in mediating the effects of 5-HT on the rhythm. The phase shifts produced by 5-HT are mimicked by treatments that should increase intracellular levels of cAMP. An analogue of cAMP, 8-benzylthio-cAMP, advanced and delayed the rhythm at phases in which 5-HT had similar effects on the rhythm. In addition, two phosphodiesterase inhibitors, Ro-20-1724 and papaverine, caused advance phase shifts where 5-HT advances the rhythm. The phosphodiesterase inhibitors Ro-20-1724 and 3-isobutyl-1-methylxanthine each potentiated the effect of subthreshold doses of 5-HT on the rhythm. The effects of 5-HT and 8-benzylthios-cAMP on the rhythm were nonadditive, indicating that 5-HT and 8-benzylthio-cAMP affect the rhythm through a common pathway. Finally, 5-HT produced large changes (13-fold) in the levels of cAMP in the eye. These results indicate that cAMP mediates the effect of 5-HT on the rhythm. There are two possible roles for cAMP in the circadian system. Either the cAMP system is an intracellular step in an entrainment pathway or it is part of the biological clock. Because 5-HT, 8-benzylthio-cAMP, and three phosphodiesterase inhibitors inhibit impulses from the eye, cAMP may also mediate the inhibition produced by 5-HT, or it might be involved in regulating the frequency of spontaneous impulses throughout the day.
|Original language||English (US)|
|Number of pages||5|
|Journal||Proceedings of the National Academy of Sciences of the United States of America|
|Issue number||2 I|
|State||Published - 1982|
ASJC Scopus subject areas